Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


"This aint acne"
Oct 28, 2004

Hello... and thanks for all of the helpful information! I started meds in June. Sustiva/Combivir. My viral load was 304k, my tcell count was 52. In 60 days my viral load became undectectable... my tcell count rose to 350 and is rapidly climbing. I havent had blood work in almost 3 months, so I can't be more specific. All else is going well. My weight, and eating habits are back to normal.(I've gained about 13 pounds) However, weeks into the treatment I noticed bumps that resembled acne on my face. They are only in the goatee area. Prior to treatment I have never had acne. Not even as a teen. I am african-american. I usually only have to shave once every two weeks. I really can't grow facial hair. As for the bumps, they don't come to a head like acne. They are hard on the surface of the skin and underneath. Some are white in color... others are just elivated. I've tried several acne cremes, alcohol, acetone, steroid creams... but nothing works. At best they dry up for a day...but reappear the next day. They appear worse and itch at night after the Sustiva. The bumps sometimes dry up on their own, leaving lots of dark marks...where new bumps eventually pop up. Before the treatment I was proud to be a male in my mid 30's and did not have to shave regularly... much less suffer a skin problem that could be mistaken as a shaving problem. Clearly this is not a problem of ingrown hair. My doctor seems puzzled because the bumps are rock hard...and nothing can be squeezed from them. Trying only produces blood from the tissue. The tissue appears to be boiling up and down repeatedly. The affected area has only gotten worse and is spreading as time passes. It's gone from a few bumps in June... to the entire goatee and mustache areas in October. Now I am noticing the same bumps appearing around my hair line... and on my cheeks. I initially thought I was lucky to have had no other rashes. I drink a gallon of water a day. Following a bodybuilders exercise routine, I otherwise appear heathly. I am not having wierd dreams, or suffering any other complications from the Sustiva/Combivir combinantion. Please help... I don't want to have my skin spotted and ruined by what ever is happening here. This is embarrassing and hard to explain. Especially because I have always been envyed by my male peers for not having to shave regularly. Which makes it harder to explain this very unsightly problem. I have been talking to others on meds. They've had rashes initially, but no one can make since of this one. Thanks in advance.

Response from Dr. Henry

Some patients I have seen have developed hyper-ractive skin after responding well to HIV therapy (a variety of meds). There could still be a folliculitis (pores) without much hair growing in the area. Fungal infection could be aggravating it some. I often seek help from an HIV savy dermatologist when I get stumped (which is often). I often would try using an antifungal cream (such as Nizoral) at night on the areas plus use Nizoral shampoo as a soap. I also sometimes try a low potency steroid cream to see if that decreases an inflammatory component. A short course of topical or oral antibiotics is often tried as well (yes-it can be a trial and error process---that is why I get professional help=dermaologist).KH



Previous
Triglycerides high
Next
The Life of Sustiva/Combivir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement